Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 7, NWS Blacksburg, VA

March 5, 1997Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 5, 1997, 5:29 PM EST for Stokes County, North Carolina. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 1997, 5:29 PM EST (22:29 UTC)
Expired
Mar 5, 1997, 6:30 PM EST
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Stokes County, NC

The radar

The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 5:35 PM ESTThunderstorm WindPinnacle, NC
Mar 5, 5:35 PM ESTThunderstorm WindCountywide, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 3:15 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 052230 RRA
SVRRNK
NCC169-052330-

BULLETIN -- IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EST WED MAR 5 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST NORTH CAROLINA

   ...STOKES COUNTY
 
AT 529 PM EST...A SEVERE THUNDERSTORM WAS INDICATED BY BLACKSBURG
DOPPLER RADAR 8 MILES EAST SOUTHEAST OF MT AIRY OR 6 MILES WEST
SOUTHWEST OF FRANCISCO MOVING EAST AT 46 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
FRANCISCO                       AROUND 537 PM EST
VADE MECUM                      AROUND 540 PM EST
LAWSONVILLE                     AROUND 545 PM EST
DANBURY                         AROUND 547 PM EST
MEADOWS                         AROUND 551 PM EST
SANDY RIDGE                     AROUND 554 PM EST
DILLARD                         AROUND 556 PM EST
PINE HALL       N                AROUND 600 PM EST

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES. MOVE INSIDE AND STAY AWAY FROM WINDOWS.

GILLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:30 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 5, 2:30 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EST WED MAR 5 1997

LESS TIME THAN USUAL TO GET MY THOUGHTS STRAIGHT.

MAIN CONCERN ATTM IS FOR POSSIBLE FLOODING IN MY FAR WESTERN COUNTIES
THIS EVENING THEN WITH STRONG MOUNTAIN WINDS WITH AND JUST AFTER THE
PASSAGE OF THE FRONT. WILL ISSUE A STATEMENT FOR WINDS FROM THE BLUE
RIDGE WEST.

RAIN HAS ALREADY MOVED INTO MY FAR SW COUNTIES AND MDLS INDICATE
IMPRESSIVE VERT MOTION AND SLIGHTLY UNSTABLE AIR IN THAT AREA WELL
INTO THE EVENING. PREC WATER OVER AN INCH.

RAPID DEEPENING OF THE LOW THIS EVENING TO CREATE A STRONG PUNCH OF
DRY AIR AND CAA. SFC BASED CONVECTION AHEAD OF THE FRONT SHUD BE
LIMITED. DWPTS HAVE HAD A HARD TIME GETTING OUT OF THE 40S ACROSS MY
CWA. WITH THE DYNAMICS AND UNSTBLE LAYERS ALOFT...SOME RUMBLES OF
THUNDER LIKELY.

RAPID CLEARING TNGT EXCEPT FOR FAR WEST. CLOUDS TO HANG AROUND THERE
INTO THE MORNING TMRW.

THINGS WILL GRADUALLY CALM AS SFC RIDGE BUILDS IN LATE TMRW INTO
FRIDAY.

JDS

In the hours before

Special weather statement, Mar 5, 3:10 PM EST, 2 hours 19 minutes before
NCZ001>005-018>020-052315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EST WED MAR 5 1997

...TORNADO WATCH ISSUED FOR WESTERN NORTH CAROLINA UNTIL 900 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR WESTERN
NORTH CAROLINA EFFECTIVE UNTIL 900 PM TONIGHT. THIS WATCH INCLUDES
THE NORTHERN MOUNTAINS...THE NORTHERN FOOTHILLS AND PART OF THE
NORTHWEST PIEDMONT. COUNTIES INCLUDED IN THE BLACKSBURG AREA OF
RESPONSIBILITY ARE...ALLEGHANY...ASHE...ROCKINGHAM...STOKES...
SURRY...WATAUGA...WILKES AND YADKIN.

AT 310 PM DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS IN
EXTREME EASTERN TENNESSEE AND FAR SOUTHWESTERN VIRGINIA THAT
EXTENDED FROM NORTHEAST SCOTT COUNTY...SOUTHWESTWARD THROUGH
MORRISTOWN...AND SOUTH OF KNOXVILLE. THE LINE WAS MOVING TO THE
EAST AT AROUND 50 MPH. IT WILL ENTER THE NORTHERN MOUNTAINS
AROUND 400 PM...AND THE FOOTHILLS AND PIEDMONT BY 530 TO 600 PM.

BESIDES THE THREAT OF TORNADOES...THESE STORMS ARE ALSO CAPABLE OF
PRODUCING STRONG...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING ON LOWLYING AREAS AND WATER
ON THE ROADS.

REMEMBER...IF A WARNING IS ISSUED...YOU SHOULD KNOW WHERE THE SAFEST
AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE
LOWEST FLOOR POSSIBLE.

JACKSON
Special weather statement, Mar 5, 3:12 PM EST, 2 hours 17 minutes before
NCZ001>005-018>020-052315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EST WED MAR 5 1997

...TORNADO WATCH ISSUED FOR WESTERN NORTH CAROLINA UNTIL 900 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR WESTERN
NORTH CAROLINA EFFECTIVE UNTIL 900 PM TONIGHT. THIS WATCH INCLUDES
THE NORTHERN MOUNTAINS...THE NORTHERN FOOTHILLS AND PART OF THE
NORTHWEST PIEDMONT. COUNTIES INCLUDED IN THE BLACKSBURG AREA OF
RESPONSIBILITY ARE...ALLEGHANY...ASHE...ROCKINGHAM...STOKES...
SURRY...WATAUGA...WILKES AND YADKIN.

AT 310 PM DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS IN
EXTREME EASTERN TENNESSEE AND FAR SOUTHWESTERN VIRGINIA THAT
EXTENDED FROM NORTHEAST SCOTT COUNTY...SOUTHWESTWARD THROUGH
MORRISTOWN...AND SOUTH OF KNOXVILLE. THE LINE WAS MOVING TO THE
EAST AT AROUND 50 MPH. IT WILL ENTER THE NORTHERN MOUNTAINS
AROUND 400 PM...AND THE FOOTHILLS AND PIEDMONT BY 530 TO 600 PM.

BESIDES THE THREAT OF TORNADOES...THESE STORMS ARE ALSO CAPABLE OF
PRODUCING STRONG...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING ON LOWLYING AREAS AND WATER
ON THE ROADS.

REMEMBER...IF A WARNING IS ISSUED...YOU SHtOULD KNOW WHERE THE SAFEST
AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE
LOWEST FLOOR POSSIBLE.

JACKSON
Special weather statement, Mar 5, 3:26 PM EST, 2 hours 3 minutes before
VAZ007-009>020-022>024-032>035-WVZ042-045-060830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EST WED MAR 5 1997

...HIGH WINDS POSSIBLE OVER HIGHER ELEVATIONS LATE THIS EVENING AND
OVERNIGHT...

A STRONG COLD FRONT WILL PUSH INTO THE MOUNTAINS DURING THE EVENING
HOURS ACCOMPANIED BY WIDESPREAD SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS. WINDS WILL INCREASE RAPIDLY AS THE FRONT MOVES
THROUGH AND CONTINUE STRONG AND GUSTY OVERNIGHT.

WEST WINDS ALONG AND BEHIND THE FRONT WILL AVERAGE 25 TO 40 MPH
WITH HIGHER GUSTS POSSIBLE...MAINLY AT ELEVATIONS ABOVE 2500 FEET.

THOSE WITH HIGH PROFILE VEHICLES TRAVELING THROUGH THE MOUNTAINS
THIS EVENING AND TONIGHT SHOULD BE ALERT FOR SUDDEN STRONG
GUSTS FROM THE WEST...ESPECIALLY ON BRIDGES AND ALONG EXPOSED
HILLTOPS.

JDS
Special weather statement, Mar 5, 3:27 PM EST, 2 hours 2 minutes before
VAZ007-009>020-022>024-032>035-WVZ042-045-060830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EST WED MAR 5 1997

...HIGH WINDS POSSIBLE OVER HIGHER ELEVATIONS LATE THIS EVENING AND
OVERNIGHT...

A STRONG COLD FRONT WILL PUSH INTO THE MOUNTAINS DURING THE EVENING
HOURS ACCOMPANIED BY WIDESPREAD SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS. WINDS WILL INCREASE RAPIDLY AS THE FRONT MOVES
THROUGH AND CONTINUE STRONG AND GUSTY OVERNIGHT.

WEST WINDS ALONG AND BEHIND THE FRONT WILL AVERAGE 25 TO 40 MPH
WITH HIGHER GUSTS POSSIBLE...MAINLY AT ELEVATIONS ABOVE 2500 FEET.

THOSE WITH HIGH PROFILE VEHICLES TRAVELING THROUGH THE MOUNTAINS
THIS EVENING AND TONIGHT SHOULD BE ALERT FOR SUDDEN STRONG
GUSTS FROM THE WEST...ESPECIALLY ON BRIDGES AND ALONG EXPOSED
HILLTOPS.

JDS
Special weather statement, Mar 5, 4:45 PM EST, 44 minutes before
VAZ007-009-060350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EST WED MAR 5 1997

...FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT FOR SMYTH AND TAZEWELL
COUNTIES IN VIRGINIA...

A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS MOVING THROUGH THE
AREA THIS EVENING WILL BRING BRIEF PERIODS OF HEAVY RAINFALL. RADAR
ESTIMATES RAINFALL OF AROUND A HALF OF AN INCH SINCE 300 PM. HEAVIER
RAIN MAY CONTINUE THERE UNTIL AROUND 600 PM. WITH THE RECENT HEAVY
RAIN AND THE GROUND SATURATED...PONDING OF WATER ON ROADS IS LIKELY.
IF THE EHAVY RAIN CONTINUES...SOME SMALL STREAMS AND CREEKS MAY COME
OUT OF THEIR BANKS.

IF YOU ARE IN A LOW-LYING OR FLOOD PRONE AREA...BE PREPARED FOR THE
POSSIBILITY OF SOME FLOODING THIS EVENING.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE RAIN...
AND WILL ISSUE FURTHER STATEMENTS OF POSSIBLE WARNINGS IF CONDITIONS
CHANGE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA
OUTLET FOR THE LATEST WEATHER INFORMATION.

JACKSON
Special weather statement, Mar 5, 4:46 PM EST, 43 minutes before
VAZ007-009-060350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EST WED MAR 5 1997

...FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT FOR SMYTH AND TAZEWELL
COUNTIES IN VIRGINIA...

A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS MOVING THROUGH THE
AREA THIS EVENING WILL BRING BRIEF PERIODS OF HEAVY RAINFALL. RADAR
ESTIMATES RAINFALL OF AROUND A HALF OF AN INCH SINCE 300 PM. HEAVIER
RAIN MAY CONTINUE THERE UNTIL AROUND 600 PM. WITH THE RECENT HEAVY
RAIN AND THE GROUND SATURATED...PONDING OF WATER ON ROADS IS LIKELY.
IF THE EHAVY RAIN CONTINUES...SOME SMALL STREAMS AND CREEKS MAY COME
OUT OF THEIR BANKS.

IF YOU ARE IN A LOW-LYING OR FLOOD PRONE AREA...BE PREPARED FOR THE
POSSIBILITY OF SOME FLOODING THIS EVENING.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE RAIN...
AND WILL ISSUE FURTHER STATEMENTS OF POSSIBLE WARNINGS IF CONDITIONS
CHANGE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA
2OUTLET FOR THE LATEST WEATHER INFORMATION.

JACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 4:08 PM ESTSevere Thunderstorm WarningRNKWatauga62 min
Mar 5, 4:35 PM ESTSevere Thunderstorm WarningRNKWilkes60 min
Mar 5, 4:41 PM ESTSevere Thunderstorm WarningRNKAlleghany49 min
Mar 5, 4:58 PM ESTSevere Thunderstorm WarningRNKSurry62 min
Mar 5, 5:12 PM ESTSevere Thunderstorm WarningRNKYadkin63 min
Mar 5, 5:42 PM ESTTornado WarningRNKStokes33 min
Mar 5, 5:50 PM ESTSevere Thunderstorm WarningRNKRockingham65 min
Mar 5, 5:59 PM ESTTornado WarningRNKRockingham31 min
Mar 5, 6:18 PM ESTSevere Thunderstorm WarningRNKCaswell62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.